Clostridioides difficile (Formally known as Clostridium difficile) is gram-positive, anaerobic, and a spore, rod/spindle-shape, a common bacterium of the human intestine in 2 – 5%. C diff. becomes a serious gastrointestinal infection when individuals have been exposed to antibiotic therapy, and/or have experienced a long-term hospitalization, and/or have had an extended stay in a long-term care facility. However; the risk of acquiring a C diff. infection (CDI) has increased as it is in the community and found in outpatient settings. There are significant risk factors in patients who are immunosuppressant, ones who have been on antibiotic therapy, and the elderly population.
How do Antibiotics cause C diff.? The antibiotics cause a disruption in the normal intestinal flora which leads to an over growth of C difficile bacteria in the colon. The leading antibiotics known to disrupt the normal intestinal flora, yet not limited to, are Ampicillin, Amoxicillin, Cephalosporins, Clindamycin, and the broad spectrum antibiotics.
For extended information about C.diff. infection prevention, treatments, clinical trials, environmental safety and more — please click here to be redirected to C Diff Foundation’s information page.